West Virginia, 2003

Flash Flood and Hail in West Virginia, July 14, 2003

July 14, 2003 · NWS LWX · 10 events in 4 counties and zones

Thunderstorms with hail, high winds, and very heavy downpours moved through the Eastern Panhandle during the afternoon and evening of the 14th. In Mineral County, penny sized hail fell just south of Keyser, in Antioch, and in Short Gap.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with hail, high winds, and very heavy downpours moved through the Eastern Panhandle during the afternoon and evening of the 14th. In Mineral County, penny sized hail fell just south of Keyser, in Antioch, and in Short Gap. Flooding was reported in the Burlington, Fountainhead, and New Creek areas. Route 50 was closed when New Creek washed debris onto the roadway near Route 972. Short Cut Road and 6 other secondary roads were also flooded. Downed trees also blocked Route 50. In Grant County, trees were downed just north of Petersburg. Penny sized hail ruined gardens in Sites Hollow. In addition, high winds downed two trees and a storage shed in Sites Hollow. In Hardy County, penny sized hail fell in Fisher. In Pendleton County, quarter sized hail shredded gardens in Upper Tract.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:55 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 1:55 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 14 2003

.SHORT TERM...TNGT AND TMRW...
AFTN CONVECTION CONTS TO BUBBLE MAINLY OVR THE SHEN VLY. NOT
ANTICIPATING MUCH IF ANY SVR WX...BUT AN ISOLD SVR STORM NOT OUT OF
THE QUESTION. WBZ VALUES LWR THAN PREV DAYS...SO COULD SEE A FEW
HAILERS. STORM MOTION WL NOT BE MUCH WITH LLVL WIND FIELD FAIRLY
WK...SO HVY RAFL ALSO POSS. SHORT WV TROF CROSSES THE AREA THIS
AFTN/EVE...ENHANCING VERT MOTION...AND CONVECTION DIURNALLY
DRIVEN...SO WL ONLY CARRY LOW CHC POPS FOR THE EVE HRS ACROSS MOST
OF THE FA.

ACROSS THE FAR S...AREA OF UPGLIDE...MOISTURE...AND SOME
FRONTOGENETIC RESPONSE IN THE F VECTORS SUGGESTS CHC POPS WARRANTED
FOR MOST OF THE NIGHT. PLAN ON KEEPING IT AT 30S FOR NOW.

BY TMRW...TROF SWINGS OFF THE CST...AND SHORT WV RIDGE BUILDS OVER
THE MID ATL IN ADVANCE OF NEXT SYS TO APPROACH ON WED. WITH THE
RIDGE BUILDING OVHD...FAIRLY STOUT CAP FLOATS OVER THE AREA...AND
XPCT LTL MORE THAN SOME AFTN CU WITH NO PCPN.

MANNING

CURRNT PNA PATTERN WITH THE RIDGE OUT WEST AND THE TROF OVR THE EAST
WILL HOLD ALL THE WAY THRU THE EXTNDED WITH TWO MAIN REINFORCNG
S/WS. THE FIRST ON WED THE SECOND ON SAT. BOTH ARE NOT VERY
IMPRESSIVE BUT WARRANT CHC POPS NONE THE LESS...ESP WITH THE RAIN ON
ANYTHING WEATHER THAT WE HAVE HAD THIS YEAR. WILL HAVE NO PROB
STAYING SUMMER LIKE THOUGH WITH TMPS NEAR NORML AND DWPTS STAYING
REASONABLY CLOSE TO 70.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 14, 10:30 AM EST, 4 hours 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...AND ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE LARGE
HAIL. IF A SEVERE STORM WERE TO OCCUR THIS AFTERNOON...THE MOST
LIKELY TIME WOULD BE BETWEEN 2 AND 7 PM. THE AREA MOST LIKELY TO SEE
THE STRONGEST STORMS THIS AFTERNOON WOULD BE OVER THE SHENANDOAH
VALLEY AND AREAS JUST EAST OF THE BLUE RIDGE. WINDS ALOFT AREA VERY
WEAK...AND THUNDERSTORMS WILL BE MOVING VERY SLOWLY...SO HEAVY
RAINFALL IS POSSIBLE FROM ANY THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
ISOLATED NATURE OF ANY EXPECTED SEVERE WEATHER THIS AFTERNOON. AS
ALWAYS...SPOTTERS ARE URGED TO PASS ANY REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MANNING

The radar

The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pendleton

When
July 14, 3:07 PM EST
Where
Pendleton County, Upper Track
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -79.283

Quarter sized hail fell.

Thunderstorm Wind, Grant

When
July 14, 3:45 PM EST
Where
Grant County, 1 mi N of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.020, -79.117

Trees were downed.

Hail, Grant

When
July 14, 4:00 PM EST
Where
Grant County, Countywide
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
39.133, -79.200

"Fingernail" sized hail damaged crops at Sites Hollow.

Thunderstorm Wind, Grant

When
July 14, 4:00 PM EST
Where
Grant County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.133, -79.200

Two trees and a storage shed were downed at Sites Hollow.

Hail, Hardy

When
July 14, 4:22 PM EST
Where
Hardy County, Fisher
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -79.000

Penny sized hail fell.

Hail, Mineral

When
July 14, 5:15 PM EST
Where
Mineral County, Antioch
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -79.017

Penny sized hail fell.

Hail, Mineral

When
July 14, 5:34 PM EST
Where
Mineral County, 2 mi S of Keyser
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -78.983

Penny sized hail was reported.

Thunderstorm Wind, Mineral

When
July 14, 5:35 PM EST
Where
Mineral County, New Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -79.033

Trees were downed.

Flash Flood, Mineral

When
July 14, 6:00 PM EST to 7:00 PM EST
Where
Mineral County, Countywide
Reported by
NEWSPAPER
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Flooding was reported in Burlington and New Creek. Route 50 was closed by high water.

Hail, Mineral

When
July 14, 6:10 PM EST
Where
Mineral County, Short Gap
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -78.817

Penny sized hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368655, 5368656, 5368657, 5368658, 5368659, 5368660, 5368661, 5368662, 5368663, 5368664.